Hands up who saw Panorama on Monday night! I watched it with my father in law by pure chance as I hadn’t noticed what the subject matter was to be. For those of us living with chronic pain prescription pain killers are a huge part of our daily lives – and not just the opiates dealt with on the TV. Believe me, some of the non opiates have some equally nasty side effectives and are just as difficult to withdraw from.
I remember well when the new man made drug oxycodone was first licensed for use in palliative care. It was sold to us as the new wonder drug with fewer side effects and a reduced effect upon liver and kidney function. However the nickname of Hillbilly heroin was starting to reach us and the alarm bells should have been ringing. Very quickly the drug was being used for that notoriously difficult diagnosis – you guessed it, chronic pain – and it started to make its way onto the black market to join its cousin, heroin. These days no American cop show worth it’s salts has a season go by without several references to “oxy”!
What about Joe Bloggs who visits his GP with sciatica? How will he be treated to help ease his symptoms? Diazepam – Valium- is always a good mainstay for short term use to reduce and relax muscle spasm, but what about pain killers? The vast array ranges from low level opiates: cocodamol, codydramol, dihydrocodeine and the highly addictive tramadol; non steroidals such as ibuprofen, naproxen and diclofenac sodium; and the drugs found to help nerve pain such as the antidepressant amitryptilline and anticonvulsants such as carbamazepine, gabapentin and the gold standard pregabalin (Lyrica). This must be prescribed by it’s trade name since various patents and licences have lapsed. I have never known a drug to contain a list of possible side effects as long as that distributed with pregabalin – the manufacturer lists every body system to cover themselves! So Joe will leave his GP surgery clutching a script with probably suboptimal analgesia – that is not inadequate amounts, but rather not the best combination for Joe.
So several years later Joe is finding that his long acting opiate (MST or OxyContin) is on the increase, the dreaded pregabalin is causing weight gain amongst other effects and he is taking higher doses of his short acting opiate (sevredol or oxynorm) for breakthrough pain. He is walking through the day in a fog after a sleepless night, with a brain and memory filled with opiate shaped holes, weighing 4stone more and now diagnosed to have chronic pain. Oh, did I mention that he is also a fully paid up member of club Prozac by now? Many of us living with chronic pain face depression and the need for “happy” pills. More of that another time. Alongside this Joe is attempting to show the DWP that he really can’t jump through the hoops that they would like him to, as he is no longer able to work. Perhaps you recognise this weary, tired, depressed, overweight person who remains in pain? To be continued…..
How am I doing in Hereford? I am being extremely well looked after – spoilt in fact – and I do feel guilty for not helping out. We have had the same dismal weather making a damp squid of bonfire week as the rest of the country. There have been a few bright lights and loud bangs for the dogs to bark at though! I have managed to walk to the supermarket and met lots of neighbours on the way, including the retired gynaecologist (a Tommy’s man who objected to the pairing with Guy’s!) who made me laugh when he asked in a stage whisper how my bladder is!! I continue to play with the voltage of the Scs as I need a higher stimulation in the cold, damp weather which is also aggravating the EDS – my shoulder slid out last night. Does anyone else get paranoid that they will run out of voltage for enough relief? How positional are other people’s Stims? I have found that if my pain is excruciating down to my foot, that lying flat on the floor increases the level of stimulation – I must speak to the CNS next week to see if I need reprogramming!
Apologies for the odd posts today – problems with the iPad meaning I have lost the second half of the post twice!!